tcf-no-longer-accepting-cases

Overdoses of Tylenol (acetaminophen) are a predominant cause of liver injury and acute liver failure. With treatment, more than 80% of people survive, and 70% recover completely within 3 months. Tylenol overdose treatments may include hospitalization, extensive blood tests, administering “antidote” medications, and liver transplantation.

What To Do After a Tylenol Overdose

Do not wait to seek treatment for a Tylenol overdose! Call 9-1-1 or the Poison Control Center at 1-800-222-1222 for more information. You may not have symptoms of an overdose for days after an overdose occurs. By the time symptoms appear, your liver may be severely damaged.

Factors that influence Tylenol overdose treatment:

  • The dose of Tylenol you took and how long ago you took it.
  • The amount of alcohol you drink.
  • Other medications you take that also contain acetaminophen.
  • Your current health and nutrition. For example, people who are fasting, have poor nutrition, chronic hepatitis, or liver disease have a higher risk of liver damage.

Tylenol Overdose Treatment

Treatment for a Tylenol overdose requires hospitalization. The choice of treatment depends on how long it has been since the patient overdosed and the degree of liver damage. Patients with acute liver failure require prompt intensive care, because it can cause kidney failure, high blood pressure, sepsis, bleeding, cerebral edema, and death within 48 hours.

Tylenol overdose treatments include:

  • Inhibiting the absorption of Tylenol. If a patient is hospitalized within 4 hours of an overdose, they may be given a gastric lavage (stomach pump) and activated charcoal. This can reduce the amount of Tylenol that is absorbed by the gastrointestinal system.
  • Preventing the liver from metabolizing Tylenol into toxic compounds. Tylenol overdoses cause the liver to convert acetaminophen into the toxic compound N-acetyl-p-benzoquinoeimine (NAPQI). Certain medications can detoxify NAPQI and decrease the risk of liver damage, including methionine, cysteamine, and N-acetylcysteine.

Tylenol Overdose Antidote: N-Acetylcysteine (NAC)

N-acetylcysteine (NAC) is an “antidote” for Tylenol overdoses that has been widely-used since the 1980s. It works by binding directly to the toxic metabolite of acetaminophen (NAPQI). When administered within 16 hours of an overdose, NAC is a highly-effective treatment that can prevent liver damage. It can also improve survival rates for patients who already have acute liver failure and reduce the risk of multi-organ failure.

NAC Treatment and Rumack-Matthew Nomogram

The Rumack-Matthew nomogram is a graph used to predict whether patients will develop hepatotoxicity after an overdose. It is also used as a guide to determine which patients require NAC for their Tylenol overdose treatment. After a blood test, the patient’s level of acetaminophen is plotted on the nomogram, and patients with values above the hepatotoxicity line are usually given NAC.

Liver Transplantation

Liver transplantation is the only treatment that will significantly increase the chances of survival from acute liver failure. Although more than 70% of people who receive a healthy liver transplant from an organ donor survive for at least one year, about 20% of people do not survive while they await a new liver on the transplant list.